What causes weight gain while on treatment for Ascites and Liver cirrhosis?
User rating for this question
Hello doctor I'm hoping I can get some questions answered. I been diagnosed with ALD, liver cirrhosis. Been put on water pills to treat my ascites in December. I was told this will make my belly smaller and decrease my weight. But I got bigger and put on more weight (see pictures). I went from weighing 205.7lbs in December when diagnosed to now 229.9lbs. Are the water pills not working? Are there other options? Also, my bellybutton popped out a few days ago. It doesn't hurt, just a bit tender to touch. Is that normal with ascites? Or reason to be concerned? And lastly, I've been feeling very tired even after sleeping all night and having a nap. Is that caused by all that extra weight? Thank you for your patience, looking forward to receiving some answers.
Posted Wed, 12 Feb 2014 in Liver and Gall Bladder
Answered by Dr. Rakesh Karanwal 3 hours later
Brief Answer: The dose of water pills should be increased Detailed Answer: Hi Lady, Thanks for your query. Perhaps, the dose of water pills needs to be increased. You have not mentioned the drugs' names. In cases of cirrhosis-induced ascites, there is a constant formation of ascitic fluid. So, higher doses of water pills will remove more water than that is formed. Reduce your water intake. Alternatively, you can request your doctor to drain out as much ascitic fluid as possible, but very slowly, after giving you an IV formulation of albumin (protein), so that there is reflex formation of excess ascitic fluid. There is no other treatment for reducing ascites. Further, apart from Liver Cirrhosis being the cause of generalized weakness and fatigue, Anemia, Thyroid Problem and Heart involvement too are important causes for severe fatigue. You need to get tests done to rule out/detect either of these undiagnosed underlying conditions. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe/modify suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal